How to manage panic disorder?
Q: I am 39, 5 feet 11 inches, weigh 96 KG. Many times I feel a very tense around throat area which makes me feel very uncomfortable. Due to this I have developed panic disorder. I have been seeing a psychiatrist who has prescribed Flunil 20 mg daily + Rivotril .5 mg daily. This has helped me to the extent that I do not get panic as before but throat area gets tense at times and I get relief on relaxation. Alprax 0.25 also helps. Had been taking Alprax regularly to get relief but have stopped taking completely for last one month. Doctors tell me that my problem is all psychological and I need to learn to manage it which I am doing. But I still don't feel completely OK. Could it be related to throat (my tonsills are enlarged) or heart (being over weight, LDL-124, HDL-39, Cholestrol-203). I do go for walk (30-40 minutes)a day and trying to lose weight (have lost 5 KGs in last 2 months). Do make sure to have a healthy diet (fat free, fibre rich). I feel there has to be some thing wrong physically. Over time I have learned how to deal with the problem but have restricted my activities and thus do not enjoy life as much. I am very well educated but this problem has stopped me moving ahead professionally. I feel quite content though. Getting better is my top priority and do not worry about other materialist things. The problem has been there for last one year. What is the recommended approach to tackle this problem.
A:Panic disorder is manifested in physical symptoms frequently eg. dryness of mouth and throat, choking, palpitation, tremors etc. and is mistaken for physical disorders. However, care is taken to rule out these by appropriate tests. Panic disorder is treated by drugs (dose of rivotril can be increased further relaxation therapy) which is often not done as advised and as frequently and psychotherapy. Analysis of personality, life style and stress is very important. Stress management is important in treatment. Patients of this disorder are known to change their doctor often thus delaying their recovery . Please stick to your doctor, follow up as advised and convey your fears to him. Take drugs regularly and do not self medicate.